Tears

Posted on

Today has been difficult. When Jan woke up this morning I was hoping he would have improved after a good nights rest, but he had grown weaker, his speech more slurred, and his ability to swallow lessened. I gave him his morning meds and several of our friends stopped by for one last hug. Bernadine took all the creatures up to SLC so Jan could keep resting and we followed a little while later.

IMG_2245

As the day progressed Jan was able to communicate less and less and when I went to give him his 1pm pain meds he could not swallow them.

We put him in the wheel chair and walked around Temple Square with him… A place our family walked together in December of 1983.

DSC_0241   DSC_0245   DSC_0252

DSC_0251   DSC_0250   DSC_0249

Lance and Aurelie and their amazing sons were with us the entire time, as well as my sweet nephews and niece. The muscle men lifted Jan in and out of the car and wheel chair and everyone was so loving and thoughtful. Soon after we got on the road, i was driving and Jan choked and threw up, and went to try open the car door. I pulled to the side and ran around to him, and mommy and I helped him. Lance and Aurelie were back again to help too. We got him settled and comfortable, and got back on the road, and Gary rode with us in case Jan had further problems.

As I drove, Jan reached for my hand, studied it for a moment and then held it tight.

IMG_2255

I cried for almost the entire 3 hour drive home as I thought of Jan and I running through the veld, bike riding and playing marbles. We have loved each other so much for so long, so unconditionally. We have felt each others pain and joy, protected each other and laughed till our sides hurt. This is my brother. My best friend. We wanted to die together so we were never apart. I looked over at him and could not comprehend life without him.

Since he is no longer able to swallow and can’t eat or drink, his blood sugar is dangerously low. He is lethargic. I spoke with our hospice nurse and she said the time has come to start giving him morphine. I know from working hospice for 5 years that that means he will be leaving us within the next few days. I will be giving him the medication (morphine) that will help him relax and comfortably pass on. The person whose life I have treasured more than my own life, is who I must help transition on to his next.

IMG_2252   IMG_2246

My sweet brother, I love you so much.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s